Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 4, NWS Wichita, KS

February 18, 201313 counties in Kansas

NWS Wichita, KS issued this wind advisory at Feb 18, 2013, 3:55 AM CST for 13 counties in Kansas. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2013, 3:55 AM CST (09:55 UTC)
Expired
Feb 18, 2013, 3:00 PM CST
In force
11 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3544 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WWUS73 KICT 180955
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CST MON FEB 18 2013

KSZ032-033-047>051-067-068-082-083-091-092-182100-
/O.NEW.KICT.WI.Y.0004.130218T0955Z-130218T2100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...NEWTON...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
355 AM CST MON FEB 18 2013

...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. 

* TIMING...STRONG SOUTHERLY WINDS WILL AFFECT THE REGION EARLY
  THIS MORNING...WITH STRONG NORTHWEST WINDS SPREADING SOUTHEAST
  ACROSS THE REGION THROUGH THE MORNING HOURS IN WAKE OF A COLD
  FRONT. THE WINDS WILL SLACKEN SOME BY MID-AFTERNOON. 

* WINDS...WILL BE SUSTAINED FROM 30 TO 35 MPH...WITH GUSTS UP TO
  45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

ADK
1 follow-up statement
756 
WWUS73 KICT 182038
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
238 PM CST MON FEB 18 2013

KSZ032-033-047>051-067-068-082-083-091-092-182145-
/O.EXP.KICT.WI.Y.0004.000000T0000Z-130218T2100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...NEWTON...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
238 PM CST MON FEB 18 2013

...WIND ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON. 

GUSTY NORTHWEST WINDS WILL CONTINUE TO SLOWLY DIMINISH LATE THIS
AFTERNOON AND EVENING BEFORE BECOMING LIGHT OVERNIGHT.

$$


MCGUIRE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 18, 3:37 AM CST, 18 minutes earlier.

Area forecast discussion, Feb 18, 3:37 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 AM CST MON FEB 18 2013

.DISCUSSION...

FORECAST HIGHLIGHTS FOCUS AROUND WED NIGHT-THU MORNING STRONG STORM
SYSTEM AND ASSOCIATED WINTRY PRECIPITATION POTENTIAL.

TODAY:

PROGRESSIVE SHORTWAVE ENERGY WILL APPROACH FROM THE NORTHWEST
TODAY...ALONG WITH AN ASSOCIATED STRONG COLD FRONT. THE COLD FRONT
WILL PROGRESS SOUTHEAST ACROSS MUCH OF THE FORECAST AREA BEFORE
NOON...WITH STRONG AND GUSTY NORTHWEST WINDS IN ITS WAKE DUE TO A
TIGHT PRESSURE GRADIENT AND STRONG MIXING. WILL GO AHEAD AND HOIST
A WIND ADVISORY FOR LOCATION GENERALLY ALONG/WEST OF I-135 THROUGH
ABOUT 3 PM. WINDS SHOULD TEND TO SLACKEN THEREAFTER AS PRESSURE
GRADIENT RELAXES. ADDITIONALLY...THE PASSING SHORTWAVE ALONG WITH
DEEP AND STRONG FRONTOGENESIS COULD RESULT IN A FEW PASSING
SPRINKLES/FLURRIES GENERALLY ALONG/WEST OF THE FRONT HILLS THIS
MORNING...WITH SLIGHTLY HIGHER RAIN CHANCES OVER EXTREME SOUTHEAST
KS EARLY-MID AFTERNOON AS THE FRONTAL ZONE ENCOUNTERS DEEPER
MOISTURE.

WEDNESDAY-THURSDAY:

ATTENTION THEN TURNS TO POTENTIAL STRONG STORM SYSTEM TO AFFECT
THE REGION PRIMARILY WED NIGHT-THU MORNING. MODELS HAVE TRENDED A
TAD COOLER AS OF LATE WITH THIS SYSTEM...INCREASING WINTRY
PRECIPITATION CONFIDENCE.

AN INITIAL "LEAD" WAVE ALONG WITH INCREASING WARM ADVECTION SHOULD
BREAK OUT LIGHT PRECIPITATION WED DURING THE DAY FROM
SOUTHWEST-NORTHEAST. DUE TO WEAK FORCING AND VERY DRY LOW-LEVELS (AT
LEAST INITIALLY)...WED ACTIVITY SHOULD REMAIN FAIRLY LIGHT.
INSPECTION OF SURFACE AND DEEP LAYER WET-BULB TEMPERATURES SUGGEST
ANY PRECIPITATION THAT FALLS WED COULD REMAIN FROZEN. THIS MAKES
SENSE GIVEN THE EXPECTED COLD START TO THE DAY AND WEAK TO NEUTRAL
WARM ADVECTION BELOW 850MB. HOWEVER...TEMPERATURES SHOULD WARM
ENOUGH FOR ALL RAIN BY AFTERNOON OVER AT LEAST FAR SOUTHERN KS.

MODEL CONSENSUS CONTINUES TO SUGGEST THE BRUNT OF THE PRECIPITATION
WILL FALL ACROSS THE FORECAST AREA WED NIGHT THROUGH EARLY THU...AS
A POWERFUL SHORTWAVE APPROACHES FROM THE WEST...AND STRONG AND DEEP
WARM/MOIST ADVECTION COMMENCES FROM THE SOUTH. CONSEQUENTLY...THE
PRIMARY CHALLENGE WILL BE FORECASTING CORRECT PRECIPITATION TYPE AND
PLACEMENT. GIVEN THE LIKELY PRESENCE OF A STOUT LOW-LEVEL WARM NOSE
IN CONCERT WITH STUBBORN COLD AIR BELOW THIS WARM NOSE...A WINTRY
MIX OF SNOW-SLEET-FREEZING RAIN IS LIKELY SOMEWHERE ACROSS THE
REGION. EVEN THOUGH THERE REMAINS SOME UNCERTAINTY...THE BEST GUESS
AT THIS POINT PLACES GENERALLY THE NORTHERN 2/3 TO 1/2 OF KS IN THE
GREATEST THREAT FOR THIS WIDESPREAD WINTRY PRECIPITATION...WITH
MARGINAL TEMPERATURES ALLOWING RAIN TO MIX IN FURTHER SOUTH OVER
SOUTHERN KS. THE ICE-SNOW MIX COULD POSE SOME BIG HEADACHES...SO
WINTER WEATHER/STORM HEADLINES MAY EVENTUALLY BE NEEDED. PLEASE STAY
TUNED FOR LATER FORECASTS AND OUTLOOKS.

ADK

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

HIGH CLOUDS WILL MOVE ACROSS THE REGION OVERNIGHT INTO EARLY MON
WITH BREEZY SOUTH WINDS. A RATHER POTENT COLD FRONT WILL SLIDE
SOUTHEASTWARD ACROSS CENTRAL KANSAS LATE TONIGHT AND PUSH INTO
SOUTHERN KANSAS FOR EARLY MONDAY MORNING. THIS WILL SHIFT THE WINDS
AROUND TO THE NW WITH WIND GUSTS TO 30 KTS POSSIBLE NEAR THE
KRSL/KSLN TAFS BY AROUND 12-14Z/MON.

AHEAD OF THIS FRONT...LOW LEVEL MOISTURE WILL STREAM RAPIDLY NORTH
OUT OF ERN TX/ERN OK AND SPREAD INTO SOUTHEAST KANSAS BY AROUND
SUNRISE ON MON WITH SOME MVFR CIGS EXPECTED. COULD ALSO SEE ENOUGH
SATURATION IN THE LOW LAYERS AHEAD OF THIS FRONT FOR A VICINITY
SHOWER/RAIN OR POSSIBLY A DRIZZLE CHANCE.  SO WILL ADD A VCSH
MENTION IN THE KCNU TAF AFTER 14Z/MON. MVFR CEILINGS WILL BE SHORT
LIVED...AS THE COLD FRONT PUSHES THE LOW LEVEL MOISTURE RAPIDLY TO
THE EAST....WITH SKIES BECOMING VFR FOR MON AFTN.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    52  23  47  25 /  10   0   0   0
HUTCHINSON      50  20  45  24 /  10   0   0   0
NEWTON          51  21  44  22 /  10   0   0   0
ELDORADO        52  21  45  22 /  10   0   0   0
WINFIELD-KWLD   53  23  48  27 /  10   0   0  10
RUSSELL         48  17  44  22 /  10   0   0   0
GREAT BEND      49  18  45  24 /  10   0   0   0
SALINA          48  19  43  20 /  10   0   0   0
MCPHERSON       49  20  44  22 /  10   0   0   0
COFFEYVILLE     56  26  47  25 /  10   0   0  10
CHANUTE         53  23  43  21 /  10   0   0  10
IOLA            52  23  42  20 /  10   0   0  10
PARSONS-KPPF    54  24  45  23 /  10   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 3 PM CST THIS AFTERNOON
FOR KSZ032-033-047>051-067-068-082-083-091-092.

&&
Hazardous weather outlook, Feb 17, 3:49 PM CST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
349 PM CST SUN FEB 17 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
349 PM CST SUN FEB 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY HIGH GRASSLAND FIRE DANGER LEVELS ARE EXPECTED FOR MONDAY
AFTERNOON ACROSS ALL OF CENTRAL AND SOUTH CENTRAL KANSAS.

A STRONG STORM SYSTEM WILL MOVE ACROSS THE REGION WEDNESDAY
NIGHT AND THURSDAY. A FEW THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS...WHILE A WINTRY MIX INCLUDING SOME
SNOW WILL BE POSSIBLE OVER CENTRAL KANSAS. WIND CHILLS NEAR ZERO
ARE FORECAST AROUND DAYBREAK FRIDAY.  CHECK LATER OUTLOOKS FOR
UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:32 PM CSTWinter Storm WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more24 hr

Nearby

Wind Advisories in Kansas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.